Viewing 13 posts - 1 through 13 (of 13 total)
  • Author
    Posts
  • barbra
      Post count: 160

      My problem is that I thought some of my meds, mainly Nortriptyline for sleep, make me hallucinate. At night, and only at night, in bed, either trying to go to sleep or waking up two or three times, the wall of the bedroom would appear to be right next to me, close enough for touch, it seems. I unplugged the alarm clock because the red numbers would fuse together or do a dance. I figured as long as I knew it all wasn’t real and what caused it I wasn’t nuts.
      I had RAI on July 1. I’m still on Methimazole, lowered after 6 week blood test to 10 mg per day, and Propranolol 80 mg per day. I discontinued the Nortriptyline, first because it really didn’t help me sleep and second because I thought it caused the troubles at night. Turns out it didn’t. I think it’s my eyes! But isn’t it a bit early for that to be TED already? I don’t even know yet if I’m hypo. I stopped reading so much, which helped with the headaches but not with the “hallucinations”. I’m due for the next 6 week blood test in about 2 weeks.
      Now, shall I get the test earlier? 4 weeks would make it this Friday. I’ve gained weight, am very tired all the time and just feel lousy. Shall I look for an eye specialist? You all talk about double vision and such but nobody has ever mentioned the bedroom wall coming over to say Hi.

      Could I be hypo? And is it TED or isn’t it? Or AM I nuts?
      Help me here, please, this is very disconcerting and is really getting to me.

      Hugs.

      Barbra.

      Kimberly
      Online Facilitator
        Post count: 4290

        Hi Barbra – So sorry to hear that you are dealing with this. This is way beyond my expertise, but I would suggest doing the following right away: (1) getting in to see an experienced ophthalmologist, (2) getting your thyroid levels checked, and (3) sitting down with either your endo or your general practitioner and going through ALL the meds that you are currently taking and those that you have recently discontinued. I’m not familiar with Nortriptyline, but with some other meds, a period of “weaning” is recommended, rather than suddenly stopping. Hope that you can get some answers – and some relief – ASAP!

        barbra
          Post count: 160

          Thanks Kimberly,

          Aside from the Propranolol and Methimazole I’m only taking a baby aspirin, some vitamin D3 and 10 mg generic Pepsid every day. I did call my PCP to see if the Nortriptyline, which turned out to be anxiety medication that the PCP said would help me sleep, needed to be tapered off and he said no.
          The one thing that let me sleep through the night was the Nortriptyline together with a liquid night time cough medication I took for a short time after a cold. Probably not the best way to go.
          Also, until recently I was a smoker.

          I can deal with the feeling crummy and tired but the interruptions every night are something all together different.

          So, I’ll get the blood test on Friday and see about an Ophthalmologist.

          Hugs.

          Barbra.

          barbra
            Post count: 160

            I did get the blood work done early and started Levothyroxine 25mcg a couple of days ago, still taking the Propranolol as well.
            I also bought a nice new sleep mask so now when I wake up during the night I’m not looking at the wall.
            And I’m back on the anxiety medication, seems I’m a bit preoccupied with the morning time to take the new medicine, which also wakes me up way too early.
            My eyes feel better since I stopped smoking completely and cut down on the reading but I’m still looking for an Ophthalmologist to have them checked. Just what I need – ANOTHER doctor.

            Thanks, Kimberly, for your helpful advice.

            Hugs.

            Barbra.

            Raspberry
              Post count: 273

              There’s a very good chance the cause of the hallucinations is that huge 80mg dose of propranolol you are on. “Visual disturbances” and hallucinations are listed as side effects. I know someone personally who had hallucinations on it. There are other beta blockers that do not go across the blood-brain barrier as easily as propranolol like atenolol and still will give you what you need. Maybe run it by your doctor and see if you can switch?

              Ski
                Post count: 1569

                Good idea, good to check. You could also ask about discontinuing the beta blocker — if your levels are normal (or hypo), the beta blocker might not be needed, but you would need to wean yourself (you can’t just stop taking it), so the steps for weaning need to be directed by the doctor.

                snelsen
                  Post count: 1909

                  Agree with Ski and Raspberry! Go for it!

                  barbra
                    Post count: 160

                    I’m expecting to hear from the PCP tomorrow about the Propranolol, the endo didn’t want to discuss it since he didn’t prescribe it.

                    Got the results for the latest blood work back: FT4 0.4 L Ref. 0.7 – 1.8
                    TSH 34.1 H Ref. 0.4 – 5.5

                    The above was from Sept. 5th

                    A month ago on August 9th it was: FT4 1.0 N Ref. as above
                    TSH 0.02 L Ref. as above

                    I didn’t think the numbers go that high, all the way to 34.1
                    Isn’t that quite a jump in a month? Or did they put the decimal point in the wrong place. All of you know your way around these numbers much better than I do.

                    Aside from the “sleeping thing” I don’t feel too bad. And I’m hoping to have that resolved tomorrow.

                    Hugs.

                    Barbra.

                    Raspberry
                      Post count: 273

                      Wow that is very hypo! I start feeling bad at FT4 of 1.0 like I can barely function and have joint pain, with 0.4 I’m amazed you feel okay. At least your high TSH matches so there will be no doubt over what to do. I hope your doctors can make adjustments right away for you so you can feel better.

                      barbra
                        Post count: 160

                        Thanks for taking the time to answer and help.

                        I actually got a call from my PCP to come in yesterday.
                        I gave him copies of the last couple of lab reports since neither the lab nor the Endo sent him anything. Next lab visit I’ll make sure they send him copies.

                        Anyway, he took me off the Propranolol and the Nortriptyline and put me on Ambien 5mg for sleep and Losartan Potassium 50mg for blood pressure. I think he was a bit surprised that my dose of Levothyroxine is so low at 25mcg because he asked me twice to show him the bottle. He thought it said 125mcg and I was reading it wrong.
                        I do have some muscle aches, which I think may go away when the Endo adjusts my Levothyroxine, hopefully very soon.

                        Now, the purpose of this update is to tell you that I slept like a log last night from 11:00 PM to 6:30 AM without waking even once and without any visual disturbances or hallucinations. YAY, I am happy! Here’s hoping it lasts.

                        Thanks again for listening. Without you all I’d probably still be sitting here whining.

                        Lots of hugs and wishing you good days as well.

                        Barbra.

                        Kimberly
                        Online Facilitator
                          Post count: 4290

                          Thanks for the update – what a relief to finally get a good night’s sleep!

                          Raspberry
                            Post count: 273

                            Great news about the sleep and no hallucinations!!!

                            barbra
                              Post count: 160

                              Yes Kimberly and Raspberry, it is great to be able to sleep through the night, makes all the difference in the world.

                              I really thought that with my TSH being so high at 34.1 and the FT4 low at 0.4 and the Levothyroxine at such a low dose of only 25mcg I would not feel OK, but I do feel pretty good. Just goes to show you – what the heck do I know!
                              Of course, I have only been on the Levothyroxine for one week but I’ll take any good day and be grateful.

                              You know, sometimes my throat feels so dry it’s almost as if I can taste dust or fumes, which seems to me the last dying gasps of what’s left of my thyroid.

                              Thanks again for all the input, the help and the encouraging words.

                              Hugs.

                              Barbra.

                            Viewing 13 posts - 1 through 13 (of 13 total)
                            • You must be logged in to reply to this topic.